Texas, 2012Drought in Texas, September 1 to 30, 2012
September 1 to 30, 2012 · NWS SJT · 23 events in 23 counties and zones
S. Drought Monitor issued through the National Drought Mitigation Center on September 25, depicts exceptional drought across Jones and Haskell Counties and shows extreme drought over the Big Country and Sutton County.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The U.S. Drought Monitor issued through the National Drought Mitigation Center on September 25, depicts exceptional drought across Jones and Haskell Counties and shows extreme drought over the Big Country and Sutton County. Meanwhile, the rest of the region was under an extreme drought. The lack of rainfall and very hot conditions have caused the drought to expand across West Central Texas.
According to the Texas Crop Weather Report issued September 25, by the Texas A&M Agriculture Program for the northern Big Country Region, pastures and rangeland of those counties with exceptional to extreme drought remained in poor condition and were in need of rain. Stock-water tanks remained low as did lake levels. Some of the dryland cotton was being claimed as a loss. The irrigated cotton will provide some yields.
Surface water supplies are still low across West Central Texas due to limited runoff from rainfall. The City of San Angelo has enacted drought level two water restriction because of a limited, 13 month water supply. Several other cities including Abilene, Ballinger and Brownwood have also enacted water restrictions because of the dwindling water supplies.
Over the rest of West Central Texas the hot, dry conditions continued. Soil-moisture levels continued to decline with high evaporation rates. Most row crops showed severe moisture stress. Stock-tank water levels dropping. Supplemental feeding of livestock continued.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 31, 10:47 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 31, 10:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1147 PM CDT FRI AUG 31 2012
.UPDATE...
SEE 06Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
VFR CONDITIONS TO CONTINUE ACROSS WEST CENTRAL TEXAS TERMINALS.
LIGHT WINDS WILL PREVAIL OVERNIGHT...WITH A LITTLE STRONGER SOUTH
WINDS DEVELOPING BY MID MORNING AS A WEAK LOW LEVEL JET MIXES
DOWN. AFTERNOON CU FIELD WILL DEVELOP...BUT SHOULD DISSIPATE BY SUNSET.
&&
.PREV DISCUSSION... /ISSUED 918 PM CDT FRI AUG 31 2012/
UPDATE...
NO CHANGES.
DISCUSSION...
WINDS WERE SHIFTING SE AROUND 5 MPH THIS EVENING ACROSS THE EASTERN
HALF OF THE CWA...AND SHOULD BECOME SOUTH AROUND 10 MPH MID MORNING
WITH THE SUNS HEATING/MIXING. NO CHANGES INDICATED IN FORECAST...
WITH UPPER RIDGING SUPPRESSING RAINFALL.
04
PREV DISCUSSION... /ISSUED 633 PM CDT FRI AUG 31 2012/
UPDATE...
SEE 00Z AVIATION DISCUSSION BELOW.
AVIATION...
VFR CONDITIONS TO PREVAIL ACROSS WEST CENTRAL TEXAS TERMINALS
TONIGHT. LIGHT WINDS OVERNIGHT WILL BECOME SOUTH TO SOUTHWEST BY
MID MORNING AS A LOW LEVEL JET BEGINS TO MIX DOWN FROM JUST ABOVE
THE SURFACE.
PREV DISCUSSION... /ISSUED 340 PM CDT FRI AUG 31 2012/
SHORT TERM...
VISIBLE SATELLITE IMAGERY IS SHOWING SOME DEVELOPMENT TO THE CU
FIELD ALONG THE I-10 CORRIDOR...WITH MOSTLY SUNNY SKIES ELSEWHERE.
IT WAS ANOTHER HOT AFTERNOON...WITH TEMPERATURES IN THE 90S...AND A
FEW READINGS AROUND 101 ACROSS MASON AND SAN SABA COUNTIES. AN
ISOLATED SHOWER OR TWO MAY BE POSSIBLE ACROSS THE NORTHWEST HILL
COUNTRY THROUGH 7 PM. HOWEVER...WILL KEEP A DRY FORECAST GOING FOR
TONIGHT. LOWS WILL BE IN THE UPPER 60S TO LOWER 70S.
FOR SATURDAY...HOT AND DRY CONDITIONS ARE EXPECTED ACROSS WEST
CENTRAL TEXAS. HIGHS WILL BE IN THE 90S...WITH A FEW PLACES AROUND
100 POSSIBLE.
LONG TERM...
LOOKING AT THE UPPER LEVEL FLOW PATTERN THROUGH NEXT WEEK...THE
RIDGE WILL BUILD BACK OVER THE SOUTHERN PLAINS. AS A RESULT...HOT
AND DRY WEATHER ARE EXPECTED NEXT WEEK WITH HIGHS IN THE 90S TO
AROUND 100. THE HOTTEST DAYS WILL BE MONDAY AND TUESDAY WITH HIGHS
OF 100 TO 102 ACROSS MUCH OF THE CWFA. A COOL FRONT WILL POSSIBLY
MOVE SOUTH INTO THE BIG COUNTRY THURSDAY AND FRIDAY. GOING FOR
COOLER TEMPERATURES NEXT FRIDAY...WITH HIGHS IN THE LOWER TO MID
90S. KEEPING THE FORECAST DRY LATE NEXT WEEK AS MOST OF THE
CONVECTION/RAINFALL WILL REMAIN TO OUR NORTH. THE LATEST US DROUGHT
MONITOR AS OF AUGUST 28 INDICATES MODERATE TO EXTREME DROUGHT
CONDITIONS ACROSS MUCH OF WEST CENTRAL TEXAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 71 98 73 99 74 / 5 5 5 0 0
SAN ANGELO 69 98 72 99 73 / 0 5 5 0 0
JUNCTION 69 97 72 98 73 / 10 10 10 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
07
Hazardous weather outlook, Aug 31, 1:59 PM CST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
259 PM CDT FRI AUG 31 2012
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
259 PM CDT FRI AUG 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
HUBER
Drought, Brown
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as severe for Brown County.
Drought, Coleman
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Coleman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as severe for Coleman County.
Drought, Concho
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Concho forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as severe for Concho County.
Drought, Crockett
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Crockett forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as severe for Crockett County.
Drought, Irion
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Irion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as severe for Irion County.
Drought, Kimble
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Kimble forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as severe for Kimble County.
Drought, Mason
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Mason forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as severe for Mason County.
Drought, McCulloch
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- McCulloch forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as severe for McCulloch County.
Drought, Menard
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Menard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as severe for Menard County.
Drought, Runnels
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Runnels forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as severe for Runnels County.
Drought, San Saba
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- San Saba forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as severe for San Saba County.
Drought, Schleicher
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Schleicher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as severe for Schleicher County.
Drought, Shackelford
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as severe for Shackelford County.
Drought, Tom Green
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Tom Green forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as severe for Tom Green County.
Drought, Callahan
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Callahan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as extreme for Callahan County.
Drought, Fisher
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as extreme for Fisher County.
Drought, Nolan
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Nolan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as extreme for Nolan County.
Drought, Taylor
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as extreme for Taylor County.
Drought, Jones
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as exceptional for Jones County.
Drought, Haskell
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as exceptional for Haskell County.
Drought, Throckmorton
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as extreme for Throckmorton County.
Drought, Sutton
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Sutton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as extreme for Sutton County.
Drought, Coke
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Coke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
The U.S. Drought Monitor classified the drought as extreme for Coke County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Illinois, September 1 to 30, 2012$982 million · 35 events
- Tornadoes and Damaging Winds in Arkansas, September 1, 2012$5.0 million · EF2 · 4 events
- Flash Flooding and Flood in Arkansas, September 1 to 18, 2012$1.8 million · 61 kt wind · 66 events
- Wildfire in Nebraska, September 1 to 4, 20123 injured · $6.0 million · 1 event
- Drought in Texas, September 1 to 30, 2012$5.0 million · 24 events
- Flash Flooding and Hail in Utah, September 1 to 2, 2012$1.1 million · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in North Carolina, September 1, 2012$501,000 · 50 kt wind · 3 events
- Flash Flooding and Heavy Rain in Pennsylvania, September 1, 2012$125,000 · 5 events
- Drought in Iowa, September 1 to 30, 201251 events
- Tornado in Missouri, September 1, 2012$100,000 · EF0 · 1 event
- Drought in Oklahoma, September 1 to 30, 201248 events
- Drought in Arkansas, September 1 to 30, 201245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414305, 414306, 414307, 414309, 414310, 414311, 414313, 414314, 414316, 414317, 414318, 414319, 414320, 414321, 414322, 414323, 414324, 414326, 414327, 414328, 414329, 414330, 414331.